Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 25, NWS Memphis, TN

February 17, 2000Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 17, 2000, 9:46 AM CST for Tallahatchie County, Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 17, 2000, 9:46 AM CST (15:46 UTC)
Expired
Feb 17, 2000, 10:30 AM CST
In force
44 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 9:55 AM CSTHail 0.75Paynes, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
609 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMEM 171545
SVRMEM
MSC135-171630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
946 AM CST THU FEB 17 2000


THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI

* UNTIL 1030 AM CST

* AT 940 AM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL 13 MILES SOUTHWEST OF CHARLESTON OR 7 MILES
  SOUTHWEST OF PAYNES... MOVING NORTHEAST AT 25 MPH. ANOTHER
  THUNDERSTORM WAS DEVELOPING JUST WEST OF SUMNER IN WESTERN
  TALLAHATCHIE COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAYNES AROUND 955 AM CST
  WEBB AROUND 955 AM CST
  CHARLESTO.N AROUND 1010 AM CST

.HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THESE STORMS. WHEN
 THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
 STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:35 AM CST, 7 hours 11 minutes earlier.

Area forecast discussion, Feb 17, 2:35 AM CST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
235 AM CST THU FEB 17 2000

STAGE IS SLOWLY BEING SET FOR A POTENTIAL SEVERE WEATHER OUTBREAK
LATE TONIGHT AND FRIDAY. AT THE MOMENT...WARM FRONT EXTENDS ACROSS
SOUTHERN MISSISSIPPI INTO CENTRAL LOUISIANA AND EAST TEXAS. THE
FRONT WILL GRADUALLY MOVE NORTH TODAY SPREADING OVERRUNNING SHOWERS
AHEAD OF THE FRONT ACROSS THE FORECAST AREA TODAY. THE WARM SHOULD
BE NORTH OF THE FORECAST AREA AFTER MIDNIGHT. ONCE WE ARE IN THE
WARM SECTOR...THE THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT WILL
INCREASE AS COLD FRONT APPROACHES THE REGION. IT NOW APPEARS THAT
THE COLD FRONT WON'T MAKE IT THROUGH THE FORECAST AREA UNTIL LATE
FRIDAY AFTERNOON WHICH MEANS THERE WILL BE A GOOD THREAT OF
THUNDERSTORMS FOR MUCH OF THE DAY FRIDAY. IT LOOKS AS THOUGH THE
BEST THREAT OF SEVERE WEATHER WILL BE FROM ABOUT 09Z-21Z AND HAVE
MENTIONED THE POSSIBILITY OF SEVERE WEATHER IN SECOND AND THIRD
PERIODS OF FORECAST. RAIN SHOULD OUT OF REGION BY FRIDAY EVENING
LEAVING A DRY WEEKEND. FWC NUMBERS SEEM REASONABLE FOR THE MOST PART
SO DIDN'T DEVIATE TOO FAR FROM THEM.

PRELIMINARY NUMBERS
MEM 58/52/66 686
MKL 54/48/64 586
JBR 52/45/63 686
TUP 60/55/f70 686

.MEM...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 10:10 AM CSTSevere Thunderstorm WarningMEGYalobusha45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.